OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Editor: Franco Gori
  • Vol. 28, Iss. 6 — Jun. 1, 2011
  • pp: 1285–1290

Scale transformation of Maxwell’s equations and scattering by an elliptic cylinder

Lawrence A. Ferrari  »View Author Affiliations


JOSA A, Vol. 28, Issue 6, pp. 1285-1290 (2011)
http://dx.doi.org/10.1364/JOSAA.28.001285


View Full Text Article

Enhanced HTML    Acrobat PDF (360 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

A scale transformation that converts an ellipse into a circle has been suggested in the literature as a method for eliminating the need to evaluate the conventional Mathieu function solution for scattering by an elliptic cylinder. This suggestion is tested by examining the wave equation in the scaled coordinate system and by evaluating the scattering from a thin ellipse for conditions where it is expected that an approximate solution can be obtained using the scalar theory single-slit approximation. It is found that, for a plane electromagnetic wave normally incident on a thin perfectly conducting ellipse, the position of the first minimum in the diffraction pattern, relative to the central axis, differs by approximately a factor of 7 between the single-slit and the scaled theory approach to the problem. The examination of the scaled wave equation and the scattering calculation suggests that, because the scale transformation generates an anisotropic medium, the use of a uniform medium solution in the scaled coordinate system is not appropriate.

© 2011 Optical Society of America

OCIS Codes
(260.1960) Physical optics : Diffraction theory
(290.0290) Scattering : Scattering
(290.5825) Scattering : Scattering theory

ToC Category:
Scattering

History
Original Manuscript: March 11, 2011
Revised Manuscript: April 18, 2011
Manuscript Accepted: April 18, 2011
Published: May 27, 2011

Citation
Lawrence A. Ferrari, "Scale transformation of Maxwell’s equations and scattering by an elliptic cylinder," J. Opt. Soc. Am. A 28, 1285-1290 (2011)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-28-6-1285

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited